• Mets to the bones from Inflammatory Breast Cancer?

    Asked by Topazcat on Wednesday, March 27, 2013

    Mets to the bones from Inflammatory Breast Cancer?

    Diagnosed with IBC 11/19/2010, stage IIIB, most of lymph nodes were involved under left arm. Was told that the vascular and lymph systems were involved, no distant sign of cancer. Had 16 sessions of Chemo, double mastectomy, 36 radiation treatments. November 2011, I was told I was cancer free. October 2012, I started having pain in my right hip. Had X-ray in Nov 2012 and was told no breaks. Started physical therapy for my hip in December 2012 and ended PT in January. January 2013 I had my regular PET scan for IBC and they found the area around my right hip had an increased uptake of contrast. Oncologist said probably arthritis. Gave me Alleive for pain and Vicodin for night. The pain has gotten so bad some nights I curl up and rock back and forth while I cry. I now have to be very careful with the way I walk and put weight on left leg due to the pain and a feeling like the hip is giving out. I made another appt with Onc for 4/17/2013. Should I do something else? Could this be mets?

    5 Answers from the Community

    5 answers
    • nancyjac's Avatar
      nancyjac (Best Answer!)

      Our journeys are very similar. I also had stage 3B IBC with similar treatment. I also developed osteo arthritis in my right knee while in treatment. Then I started taking an aromatase inhibitor, the most common side effect of which is bone and joint aches. Since your profile indicates that your cancer was also ER+ and your age indicates you are post menopausal, I assume you are on an aromatase inhibitor as well. Our estrogen status and age also makes us more prone to osteopenia and osteoporosis as well as osteoarthritis. All of these things can cause bone and joint pain. I would recommend you ask your oncologist for a referral an orthopedist who can confirm the probable arthritis diagnosis and prescribe treatment.

      over 3 years ago
    • lovinglife's Avatar

      I also have a similar journey. Stage 3B, pretty much the same treatment, but did not have a double mastectomy. I have been taking Arimidex for almost three years and one of the side effects is joint pain. Mine is not as severe as yours, but I do have pain in my knees. I have a very hard time climbing stairs, etc. I am post menopausal too. Don't freak out. I would do as nacyjac recommended and take it from there.

      over 3 years ago
    • carter4's Avatar

      I would ask for a bone scan - have lots of bone mets and in both hips - bone pain is how I discovered my cancer and it was the most dreadful pain ever! I say bone scan it will show a lot more of just the bone - just saying.

      over 3 years ago
    • MillieS's Avatar

      I am on Arimidex also and have a great deal of pain in my knees and hips. My Onc has given me lortab for my pain. I use this when I have pain that I can't deal with. Is your doc doing cancer markers on you? They show if you have active tumors. However, keeping asking questions to your doc. Anything and everything. It's the only way to get peace of mind. Hugs

      over 3 years ago
    • bbay65's Avatar

      I don't know if this is the same. My BC spread to my spine and the pet scan recently showed a new spot near the bottom. It is bright on the scan. I'm starting to feel some discomfit there. My primary dr thought it was arthritis. Its not really the spine, but hip. I've been on Zometa and Tamoxifin. I just started Lupron. Dr says radiation of that spot may be needed soon. I am pre-menopausal. Maybe ask about the Zometa at your appt. Hope they can alleviate your pain and figure things out. Let us know.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more inflammatory breast cancer questions.  Also, don't forget to check out our Inflammatory Breast Cancer page.